Alert archive / South Carolina / Tornado Warnings in 2009

Tornado Warning 17, NWS Charleston, SC

June 27, 2009Charleston County, South Carolina

NWS Charleston, SC issued this tornado warning at Jun 27, 2009, 7:08 PM EDT for Charleston County, South Carolina. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2009, 7:08 PM EDT (23:08 UTC)
Expired
Jun 27, 2009, 7:33 PM EDT
In force
25 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:20 PM EDTHAIL 0.5James Island, SCDIME SIZE HAIL REPORTED
Jun 27, 7:21 PM EDTHAIL 0.75James Island, SCPENNY SIZE HAIL REPORTED ON SEMAHT STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:16 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 272308
TORCHS
SCC019-280000-
/O.NEW.KCHS.TO.W.0017.090627T2308Z-090628T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
708 PM EDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 800 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WEST
  ASHLEY...OR ABOUT OVER CHARLESTON...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WEST ASHLEY...NORTH CHARLESTON...
  CHARLESTON...
  JOHNS ISLAND...
  JAMES ISLAND...
  FOLLY BEACH...KIAWAH ISLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3270 7987 3264 7994 3264 8000 3261 7999
      3260 8000 3260 8004 3257 8015 3288 8012
      3288 7996 3280 7991 3279 7992 3279 7990
      3276 7991 3272 7986
TIME...MOT...LOC 2308Z 350DEG 9KT 3281 8000

$$
2 follow-up statements
000 
WWUS52 KCHS 272317
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
717 PM EDT SAT JUN 27 2009

SCC019-280000-
/O.CON.KCHS.TO.W.0017.000000T0000Z-090628T0000Z/
CHARLESTON SC-
717 PM EDT SAT JUN 27 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR CENTRAL
CHARLESTON COUNTY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MARYVILLE...OR
ABOUT OVER CHARLESTON...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHARLESTON...FOLLY BEACH...JAMES ISLAND...JOHNS ISLAND...KIAWAH
ISLAND...NORTH CHARLESTON...SHADOWMOSS AND WEST ASHLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR POSSIBLE.
AVOID WINDOWS.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3270 7987 3264 7994 3264 8000 3261 7999
      3260 8000 3260 8004 3257 8015 3288 8012
      3288 7996 3280 7991 3279 7992 3279 7990
      3276 7991 3272 7986
TIME...MOT...LOC 2317Z 350DEG 6KT 3280 8000

$$
000 
WWUS52 KCHS 272333
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
733 PM EDT SAT JUN 27 2009

SCC019-272342-
/O.CAN.KCHS.TO.W.0017.000000T0000Z-090628T0000Z/
CHARLESTON SC-
733 PM EDT SAT JUN 27 2009

...THE TORNADO WARNING FOR CENTRAL CHARLESTON COUNTY HAS BEEN
CANCELLED...

AT 732 PM EDT...RADAR INDICATED THAT THE TORNADIC THUNDERSTORM WHICH
PROMPTED THE WARNING HAS WEAKENED...AND WAS NO LONGER CAPABLE OF
PRODUCING TORNADOES OR OTHER SEVERE WEATHER. THE TORNADO WARNING HAS
THEREFORE BEEN CANCELED.

ALTHOUGH THE TORNADO WARNING IS NO LONGER IN EFFECT...THUNDERSTORMS
ARE STILL CAPABLE OF PRODUCING GUSTY WINDS OF 60 MPH...PENNY SIZE 
HAIL... AND FREQUENT LIGHTNING. THE SAFEST COURSE OF ACTION IS TO
REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

LAT...LON 3270 7987 3264 7994 3264 8000 3261 7999
      3260 8000 3260 8004 3257 8015 3288 8012
      3288 7996 3280 7991 3279 7992 3279 7990
      3276 7991 3272 7986
TIME...MOT...LOC 2332Z 350DEG 6KT 3278 7999

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jun 27, 4:36 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 4:36 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT SAT JUN 27 2009

.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN NEAR THE AREA THROUGH MONDAY. THE
TROUGH WILL SHIFT OFFSHORE AS THE RIDGE BREAKS DOWN THROUGH MONDAY.
A COLD FRONT WILL ADVANCE THROUGH THE REGION LATE MONDAY INTO EARLY
TUESDAY. A TROUGH OF LOW PRESSURE WILL THEN PERSIST AT THE SURFACE
AND ALOFT INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A SURFACE TROUGH LINGERS ALONG THE CAROLINA AND GEORGIA
COASTLINE...WHILE UPPER LEVEL RIDGING IS SITUATED JUST TO THE
WEST. CUMULUS CLOUDS HAVE DEVELOPED WITHIN A WARM...MOIST AND
UNSTABLE AIRMASS THIS AFTERNOON. DEWPOINTS HAVE REMAINED QUITE
HIGH IN THE MID 70S UNTIL THE PAST HOUR...WHEN MIXING HAS BEEN
ABLE TO BRING VALUES DOWN A DEGREE OR TWO.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE REMAINDER OF
THE AFTERNOON AND INTO THE NIGHTTIME HOURS. FIRST ACTIVITY OF THE
DAY HAS INITIATED IN NORTHERN BERKELEY COUNTY AND TO THE NORTH
NEAR THE FRONT EMBEDDED WITHIN THE SURFACE TROUGH. 12Z GFS AND NAM
DELAYED CONVECTIVE DEVELOPMENT ACROSS THE FORECAST AREA UNTIL
AROUND 00Z...HOWEVER LATEST TRENDS SUGGEST THAT SHOWERS AND
THUNDERSTORMS COULD BE IMPACTING THE FORECAST AREA A FEW HOURS
EARLIER. THERMODYNAMICS ARE QUITE IMPRESSIVE AND SUGGEST AMPLE
INSTABILITY...WITH LIFTED INDICES CURRENTLY DOWN TO -7 AND CAPE
VALUES UP TO 4000 J/KG ACCORDING TO SPC MESOANALYSIS.

LATEST THINKING IS THAT CONVECTION WILL CONTINUE TO INITIATE
UPSTREAM AND TRACK TOWARD THE AREA WITHIN SOLID WEST-NORTHWEST
FLOW THIS EVENING. THE SEABREEZE WILL LIKELY BE PINNED ALONG THE
COAST FOR MOST OF THE AFTERNOON...AS LOW TO MID LEVEL FLOW IS MORE
SOLIDLY OFFSHORE. ALTHOUGH THE STRONG NORTH- SOUTH ORIENTED UPPER
LEVEL JET WILL HAVE SHIFTED EAST AND OFFSHORE BY LATE IN THE
DAY...THE SURFACE TROUGH AND ASSOCIATED BOUNDARY WILL HAVE SLIPPED
CLOSER TO THE FORECAST AREA. COMBINED WITH A STRENGTHENING
NOCTURNAL LOW LEVEL JET...AS WELL AS SEABREEZE CONVERGENCE AND
BOUNDARY INTERACTION...THERE WILL BE SUFFICIENT FORCING FOR
CONTINUED SHOWER/THUNDERSTORM DEVELOPMENT INTO THE EVENING AND
POSSIBLY OVERNIGHT HOURS. THUNDERSTORMS COULD BECOME SEVERE...WITH
THE MAIN HAZARDS BEING DAMAGING WINDS AND LARGE HAIL. A VERY SMALL
TORNADO RISK IS ALSO PRESENT CONSIDERING BOUNDARY INTERACTION AND
ENHANCED SHEAR.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
THE SURFACE TROUGH AXIS WILL CROSS THE COASTLINE EARLY SUNDAY
MORNING...THEN REDEVELOP INLAND BY THE AFTERNOON HOURS. GFS AND
NAM ARE DIVIDED IN DEPICTING HOW CLOSELY THE ASSOCIATED SURFACE
BOUNDARY WILL APPROACH THE FORECAST AREA. THE 12Z NAM BROUGHT THE
BOUNDARY INTO THE NORTHERN SECTIONS...AND THUS INDICATES NORTHWEST
SURFACE WINDS AND LOWER DEWPOINTS ACROSS SOUTH CAROLINA COUNTIES.
12Z GFS IS MORE CONSERVATIVE AND ONLY DEPICTS WINDS SHIFTING TO
THE WEST ON SUNDAY. AS A RESULT...THERE IS QUITE A DISCREPANCY IN
DEWPOINT VALUES FOR SUNDAY AFTERNOON. IF GFS VERIFIES...HEAT
ADVISORY CRITERIA WILL BE REACHED ACROSS MUCH OF THE AREA AWAY
FROM THE COAST. PREFER TO DEFER ISSUING AN ADVISORY UNTIL ANOTHER
MODEL RUN COMPARISON CAN BE MADE. WILL CONTINUE TO ADVERTISE THE
POTENTIAL FOR AN ADVISORY IN THE HAZARDOUS WEATHER OUTLOOK AND
ALLOW SUBSEQUENT SHIFTS TO DETERMINE WHETHER AN ISSUANCE WILL BE
NEEDED. HIGH TEMPERATES WILL REACH THE MID TO UPPER 90S AWAY FROM
THE LOCALLY COOLER COASTLINE...WITH HEAT INDEX VALUES POSSIBLY
BETWEEN 105 AND 110 DEGREES.

BOTH MODELS INDICATE DECENT SHORTWAVE ACTIVITY TRACKING ACROSS
SOUTHERN GEORGIA SUNDAY AFTERNOON. BEST MOISTURE WILL ALSO BE IN
THIS GENERAL AREA...AND COMBINED WITH THE LINGERING SURFACE
BOUNDARY...FEEL THAT THERE REMAINS A 20 TO 30 PERCENT CHANCE OF
SHOWER/THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON. THE FORECAST
AREA IS HIGHLIGHTED IN THE LATEST DAY 2 CONVECTIVE
OUTLOOK...YET IS NOT IN A SLIGHT RISK ZONE AT THIS TIME.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE COLD FRONT/DEWPOINT BOUNDARY WILL APPROACH THE REGION MONDAY AND
WILL ADVANCE THROUGH THE REGION FROM N/NW TO S/SE MONDAY
NIGHT/EARLY TUESDAY. 12Z MODELS DISAGREE REGARDING TIMING
DETAILS...AS ILLUSTRATED BY THE PROGRESSIVE NAM SOLUTION AND THE
SLOWER GFS SOLUTION...AND TIMING OF FROPA WILL DETERMINE HIGH
TEMPERATURES/ POTENTIAL FOR HEAT ADVISORIES AND FAVORED AREAS FOR
THUNDERSTORMS. THIS FORECAST WILL CONTINUE TO REPRESENT A
COMPROMISE...WITHOUT MAJOR CHANGES TO THE ONGOING FORECAST AND
WITHOUT ANY ATTEMPT TO FORECAST SPECIFIC DETAILS. EXPECT HIGH
TEMPERATURES AT LEAST INTO THE LOWER TO MID 90S...WITH A FEW UPPER
90S POSSIBLE ACROSS INLAND/SOUTHERN COUNTIES. THESE TEMPERATURES
WILL COMBINE WITH DEWPOINTS AROUND 70S TO CREATE HEAT INDICES
MAINLY 100-105F...PERHAPS AROUND 105F ACROSS INLAND/SOUTHERN
COUNTIES. MEANWHILE...STRONG INSTABILITY...0-6 KM BULK SHEAR 20-25
KNOTS AND SOME DEGREE OF FORCING/ASCENT AHEAD OF THE SYNOPTIC
SURFACE BOUNDARY SHOULD SUPPORT AT LEAST SCATTERED TO NUMEROUS
THUNDERSTORMS...WITH THE POTENTIAL FOR MULTICELL THUNDERSTORMS
PRODUCING AT LEAST AN ISOLATED THREAT FOR DAMAGING WINDS/LARGE
HAIL. IF THE NAM SCENARIO VERIFIES...THE FAVORED AREA FOR
THUNDERSTORMS WILL FOCUS ACROSS THE SOUTHERN 1/2 OF THE
FORECAST...BUT FORECAST UNCERTAINTY REMAINS TOO HIGH TO JUSTIFY
THIS LEVEL OF DETAIL. FOR NOW...MAINTAINED CHANCE POPS THROUGH THE
DAY...HIGHEST IN THE AFTERNOON.

A POOLING OF PWATS 2 TO 2.25 INCHES AHEAD OF THE SURFACE BOUNDARY
SUGGESTS THAT POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY
MONDAY AFTERNOON.

MONDAY NIGHT...CONTINUED SLIGHT CHANCE TO CHANCE POPS TO ACCOUNT FOR
FROPA...THEN CONTINUED SLIGHT CHANCE POPS S/SE INTO TUESDAY MORNING
TO ACCOUNT FOR LINGERING TIMING UNCERTAINTY. THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL WILL LINGER UNTIL THE SURFACE BOUNDARY PUSHES
SOUTH OF THE REGION.

THEN...TUESDAY AFTERNOON THROUGH WEDNESDAY...12Z GUIDANCE HAS
CLEARLY TRENDED TOWARD A DRIER ENVIRONMENT...WITH THE AXIS OF DEEP
MOISTURE PUSHED WELL S/SE OF THE REGION. OPTED TO LOWER POPS TO LESS
THAN 15 PERCENT...REMOVING ALL MENTION OF PRECIPITATION THROUGH THAT
PERIOD. DESPITE THE DRIER AIRMASS...DAYTIME TEMPERATURES WILL REMAIN
ABOVE NORMAL...TOPPING OUT AT LEAST IN THE LOWER TO MID 90S BOTH
DAYS.

THURSDAY AND FRIDAY...A PERSISTENT TROUGH AT THE SURFACE AND ALOFT
WILL COMBINE WITH GRADUALLY INCREASING MOISTURE TO SUPPORT AN
INCREASED POTENTIAL FOR SHOWERS/THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON/EVENING HOURS. THEN...ANOTHER COLD FRONT COULD
APPROACH OR PUSH INTO THE REGION SATURDAY...PERHAPS ENHANCING THE
POTENTIAL FOR SHOWERS/THUNDERSTORMS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED AT BOTH CHS AND SAV TERMINALS THROUGH
THE FIRST 24 HOURS. THERE IS A CHANCE OF A THUNDERSTORM AT THE CHS
TERMINAL THIS AFTERNOON AND EVENING...THUS LEFT MENTION OF CB AT THE CHS
TERMINAL BEGINNING 20Z THROUGH 6Z. MVFR CIGS/VSBYS WOULD RESULT IF A
THUNDERSTORM IMPACTS THE CHS TERMINAL. CONFIDENCE IN COVERAGE AND
TIMING OF EVENT HOWEVER...REMAIN TOO LOW TO PUT IN THE TAF AT THIS
TIME.

WEST WINDS AROUND 10 KNOTS WILL CONTINUE THIS AFTERNOON AT BOTH
TERMINALS AND THEN WILL BECOME SOUTHWEST IN THE EVENING. SCT MID
LVL CLOUDS WILL ERODE OVERNIGHT LEAVING FEW CLOUDS THROUGH SUNDAY
MORNING. WEST NORTHWEST WINDS AT OR BELOW 10 KNOTS WILL DEVELOP BY
15Z SUNDAY MORNING.

EXTENDED AVIATION OUTLOOK...MAINLY VFR CONDITIONS WILL OCCUR
THROUGH WEDNESDAY. HOWEVER...OCCASIONAL MVFR WEATHER IS POSSIBLE
IN ANY CONVECTION...ESPECIALLY ON MONDAY.

&&

.MARINE...
LATEST MARINE REPORTS INDICATE SOUTHWEST FLOW UP TO 15 KT IN THE
CHARLESTON HARBOR...WITH NEARSHORE SOUTH CAROLINA OBSERVATIONS UP
TO 15 TO 20 KT. ANOTHER NOCTURNAL SURGE IS EXPECTED TO OCCUR TONIGHT
AS THE LOW LEVEL JET RE INTENSIFIES OVER THE AREA. WIND SPEEDS
WILL BE AT LEAST AS HIGH AS 15 TO 20 KT ACROSS AMZ350...AND UP TO
A SOLID 20 KT ACROSS AMZ374. HOWEVER CONSIDERING THAT CURRENT
CONDITIONS WERE SOMEWHAT UNDERDONE BY EARLIER MODEL RUNS...WILL
NEED TO MONITOR MARINE CONDITIONS OVERNIGHT FOR POTENTIALLY
STRONGER WIND SPEEDS. EXPECT WINDS TO BE A BIT LIGHTER ELSEWHERE
AND CAPPED AT 15 KT...WITH SEAS NO MORE THAN 3 OR 4 FT.

WINDS WILL RELAX EARLY SUNDAY...ESPECIALLY ACROSS THE SC WATERS AS
A SURFACE TROUGH MOVES IN CLOSER PROXIMITY FROM THE NORTH. ANY
DECREASE IN WINDS WILL ONLY BE TEMPORARY...AS THE TYPICAL
NOCTURNAL SURGE DEVELOPS AGAIN SUNDAY NIGHT.

AS A COLD FRONT ADVANCES INTO THE WATERS MONDAY NIGHT/EARLY
TUESDAY...WIND DIRECTION/SPEED COULD BECOME VARIABLE. THEN...EXPECT
SW WINDS TO REDEVELOP TUESDAY AFTERNOON AND TO CONTINUE THROUGH
THURSDAY. THIS REGIME WILL FEATURE A DAILY SEA BREEZE
CIRCULATION...ENHANCING WINDS NEAR THE COAST...AND A NOCTURNAL SURGE
OF WINDS PERHAPS APPROACHING SCA THRESHOLDS ESPECIALLY BEYOND 20 NM.
SEAS WILL AVERAGE 2-3 FT WITHIN NEARSHORE WATERS AND MAY
OCCASIONALLY TOP OUT AS HIGH AS 5 FT BEYOND 20 NM MONDAY THROUGH
THURSDAY.

ALTHOUGH THE COASTAL WATERS FORECAST SHOWS ONLY SLIGHT CHANCE OR
CHANCE OF SHOWERS AND TSTMS THE NEXT SEVERAL DAYS...A STEERING
FLOW FROM THE WEST AND NW SUGGESTS THAT ANY STORMS THAT DO MOVE
OFFSHORE HAVE THE POTENTIAL TO BE STRONG WITH GUSTY WINDS...FREQUENT
LIGHTNING AND REDUCED VISIBILITY IN HEAVY RAINS. KEEP AN EYE ON
THE SKY TO ENSURE YOUR SAFETY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 27, 4:09 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
409 PM EDT SAT JUN 27 2009

GAZ099>101-114>119-137>141-SCZ047-048-051-281000-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-
COASTAL JASPER-
409 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS COULD BECOME SEVERE
WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH AND HAIL THE SIZE OF
PENNIES OR LARGER...ESPECIALLY UNTIL MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE MID
TO UPPER 90S AND MODERATE HUMIDITY LEVELS COULD PRODUCE HEAT INDEX
VALUES OF 105 TO 110 DEGREES SUNDAY AND MONDAY. HEAT ADVISORIES
COULD EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

GAZ087-088-SCZ040-042>045-049-050-281000-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
BERKELEY-COASTAL COLLETON-CHARLESTON-
409 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...THE COMBINATION OF HIGH TEMPERATURES IN THE MID
TO UPPER 90S AND MODERATE HUMIDITY LEVELS COULD PRODUCE HEAT INDEX
VALUES AROUND 105 DEGREES SUNDAY AND MONDAY. HEAT ADVISORIES
COULD EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

AMZ330-350-281000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
409 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

AMZ352-354-374-281000-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
409 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...ISOLATED THUNDERSTORMS COULD PRODUCE WIND
GUSTS EXCEEDING 50 KNOTS AND HAIL THE SIZE OF PENNIES OR
LARGER ACROSS COASTAL WATERS ADJACENT TO SOUTHERN SOUTH CAROLINA
AND SOUTHEAST GEORGIA...ESPECIALLY UNTIL MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED
FOR POSSIBLE ACTIVATION THROUGH THIS EVENING.

In the hours before

Special weather statement, Jun 27, 3:53 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT SAT JUN 27 2009

SCZ045-272045-
BERKELEY-
353 PM EDT SAT JUN 27 2009

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 445 PM
EDT...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH.  THIS STORM WAS LOCATED NEAR BONNEAU BEACH...
OR ABOUT 7 MILES NORTH OF MONCKS CORNER...MOVING SOUTHEAST AT 25 MPH.

AREAS IN AND AROUND BONNEAU BEACH...BONNEAU...HUGER...JAMESTOWN...
MONCKS CORNER...NORTHERN LAKE MOULTRIE...PINOPOLIS...SAINT STEPHEN
AND SOUTHERN LAKE MOULTRIE WILL BE IMPACTED THROUGH 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Local storm report, Jun 27, 5:01 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 SE JAMESTOWN          33.28N 79.68W
06/27/2009                   BERKELEY           SC   FIRE DEPT/RESCUE

            THE JAMESTOWN RURAL FIRE DEPARTMENT REPORTED NUMEROUS
            LARGE TREE LIMBS BLOWN DOWN ON HIGHWAY 45.

&&
Special weather statement, Jun 27, 6:29 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
629 PM EDT SAT JUN 27 2009

SCZ045-050-272315-
BERKELEY-CHARLESTON-
629 PM EDT SAT JUN 27 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON AND SOUTH
CENTRAL BERKELEY COUNTIES THROUGH 715 PM EDT...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR POPPENHEIM
CROSSING...OR ABOUT OVER GOOSE CREEK...MOVING SOUTHEAST AT 20 MPH.

AREAS IN AND AROUND ISLE OF PALMS...CAINHOY...CHARLESTON AIRPORT...
CHARLESTON...DANIEL ISLAND...GOOSE CREEK...HANAHAN...JAMES ISLAND...
LADSON...MOUNT PLEASANT...NORTH CHARLESTON...SULLIVANS ISLAND...WANDO
AND WEST ASHLEY WILL BE IMPACTED THROUGH 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Local storm report, Jun 27, 6:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     HANAHAN                 32.92N 80.02W
06/27/2009                   CHARLESTON         SC   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS BLOWN DOWN IN HANAHAN. LIMBS
            ESTIMATED 5 INCHES IN DIAMETER.

&&

JHP
Local storm report, Jun 27, 7:07 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
707 PM EDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             CHARLESTON              32.78N 79.94W
06/27/2009  E0.50 INCH       CHARLESTON         SC   TRAINED SPOTTER

            REPORT OF PEA TO DIME SIZE HAIL DOWNTOWN NEAR THE
            CITADEL.

&&

JAQ

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:17 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston58 min
Jun 27, 6:44 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston61 min
Jun 27, 6:58 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester62 min
Jun 27, 7:17 PM EDTTornado WarningCHSBerkeley, Charleston, Dorchester43 min
Jun 27, 7:44 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester61 min

Nearby

Tornado Warnings in South Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.